Many Patients Who Discontinue Statins Successfully Resume Therapy

Daniel Weiss, Senior Editor
Published Online: Thursday, April 4, 2013
The results of a large retrospective study support guidelines that recommend a conservative approach to stopping statin therapy and rechallenging with the same or a different statin in case of discontinuation.

More than half of patients who discontinued statins due to a statin-related event were able to successfully resume therapy within a year, according to the results of a study published in the April 2, 2013, edition of Annals of Internal Medicine.
 
Despite their widespread use and effectiveness, statins are frequently discontinued, placing patients at increased risk of cardiovascular events and death. Discontinuation is frequently associated with reported adverse reactions, particularly muscle pain. However, in placebo-controlled clinical trials, statins have been associated with only a slight increase in adverse reactions, so it is possible that many instances of discontinuation are inappropriate, placing patients at unnecessary cardiovascular risk.
 
In order to add to the limited data available on statin discontinuation in routine practice, the researchers conducted a retrospective cohort study on 107,835 adult patients who received a statin prescription between 2000 and 2008 at Brigham and Women’s Hospital and Massachusetts General Hospital, both located in Boston. Atorvastatin was the most commonly prescribed statin, followed by simvastatin. The researchers derived information on statin-related events from structured electronic medical record (EMR) data and computer analysis of health care providers’ clinical notes.
 
The results found that statins were discontinued for some period for 57,292 (53.1%) of patients in the study. Statin-related events were documented for 18,778 (17.4%) patients, which is significantly higher than the 5% to 10% rate found in placebo-controlled clinical trials, but consistent with other observational studies. Of these patients, documentation of the statin-related event was found in the structured EMR for just 30.0%. Myalgia or myopathy constituted the most common category of statin-related event, affecting 27.0% of patients with a documented statin-related event.
 
Among patients who had a statin-related event, 11,124 (59.2%) discontinued therapy for some period. Of these, 6579 (59.1%) were rechallenged with a statin over the next 12 months, and 6094 (92.2%) of those who were rechallenged were still taking statins 12 months after the statin-related event. Of 2721 patients who were rechallenged with the same statin on which they had the statin-related event, 1295 (47.6%) were receiving the same statin 12 months later, and 996 (36.6%) were receiving the original or higher dose.
 
Of 46,168 patients who discontinued use of a statin with no statin-related event, 30,412 (65.9%) had another statin prescription over the next 12 months, and more than 98% of these were still receiving a statin 12 months later. Most of these (21,671) were for a different statin.
 
The researchers conclude that, although statin-related events are frequently reported and often lead to discontinuation, most patients who are rechallenged can tolerate statins over the long term. This suggests that reported statin-related events may in fact have other causes, may be tolerable, or may be specific to individual statins rather than the entire drug class. These findings support guidelines that recommend a conservative approach to stopping statin therapy and rechallenging with the same or a different statin in case of discontinuation.

Related Articles
Latest Issues
$auto_registration$